Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Dodge City, KS

March 14, 2001Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 14, 2001, 7:31 PM CST for Barber County, Pratt County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 14, 2001, 7:31 PM CST (01:31 UTC)
Expired
Mar 14, 2001, 8:15 PM CST
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barber County, KS, Pratt County, KS

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:10 PM CSTHail 0.75Isabel, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 7:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 150131
SVRDDC
KSC007-151-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CST WED MAR 14 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN KANSAS
  SOUTHERN PRATT COUNTY IN KANSAS

* UNTIL 815 PM CST

* AT 731 PM CST...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF SAWYER...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  SHARON AT 745 PM CST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS...
  WIND UP TO 60 MILES AN HOUR...



LAT...LON 3755 9895 3701 9897 3702 9832 3770 9848

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:15 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 14, 3:15 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CST WED MAR 14 2001

...DEALING WITH EXPLOSIVE BAROCLINIC DEVELOPMENT OVER KANSAS TONIGHT
AND TOMORROW IS THE MAIN PROBLEM TODAY...

THE 12Z ANALYSIS PACKAGE SHOWED THE SYSTEM OVER TEXAS ON THE
SOUTHERN BRANCH BAROCLINIC ZONE DIGGING OFF TO THE EAST WITH THE
MAIN ITEM OF INTEREST FOR THIS FORECAST BEING THE NORTHERN BRANCH
STRONG UPPER SHORT WAVE TROUGH OVER THE NORTHERN ROCKIES. H5
TEMPERATURES WITH THIS SYSTEM WERE NEAR -32C AS IT DIGS INEXORABLY
SOUTHEAST TOWARD KANSAS. MEANWHILE, SURFACE DATA INDICATES A
DEEPENING SURFACE LOW OVER NORTHWEST OKLAHOMA BY NOON WRAPPING 40+ F
SURFACE DEWPOINTS AROUND IT INTO SOUTH CENTRAL AND PARTS OF
SOUTHWEST KANSAS. LATE AFTERNOON CAPES ARE ANTICIPATED TO BE IN
EXCESS OF 1000 J/KG FROM DDC EAST AS THE UPPER COLD POOL AND LEFT
EXIT REGION OF THE UPPER JET ARRIVES. AGREE WITH SPC SLIGHT RISK
OUTLOOK BUT FEAR IT MAY END UP BEING PULLED BACK A LITTLE FARTHER
WEST TO WHEREVER THE DRYLINE AND SURFACE LOW END UP. THE UPSTREAM
KICKER OVER THE NORTHEAST PACIFIC LOOKS EVEN STRONGER THAN THIS
FIRST SYSTEM WITH AIREPS SOUTH OF THE ALEUTIANS SHOWING 160KTS+ AT
FL340.

WITH THE FIRST SYSTEM ALREADY WELL INTO THE DATA RICH CONUS, THE
MODEL INITIALIZATIONS LOOK VERY GOOD AND WILL HANG MY HAT ON THE ETA
FOR ITS BETTER HANDLING OF THE BOUNDARY LAYER COLD AIR. NONE OF THE
MODELS INITIALIZED WELL IN THE MASS FIELDS FOR THE NORTHEAST PACIFIC
SYSTEM BEING QUITE A BIT UNDER DONE ON THE STRENGTH OF THE JET
STREAK. THE AVN WAS THE BEST OF THE BUNCH AND WILL GENERALLY BE USED
FOR THE LATE PARTS OF THIS FORECAST ALONG WITH SOME MENTAL
ADJUSTMENTS FOR THE STRENGTH OF THE JET STREAK.

THE SCENARIO THEN WILL BE FOR SHOWERS AND THUNDERSTORMS DEVELOPING
THIS EVENING OVER CENTRAL KANSAS INCLUDING A FEW OF MY SOUTHEASTERN
ZONES. CANNOT REMOVE THE POSSIBILITY OF SOME HAILERS IN THIS AREA.
LOOKING AT FORECAST LAPSE RATES MAY EVEN SEE A FEW STONES INTO THE
SEVERE CATEGORY. MORE WIDESPREAD PRECIPITATION SHOULD OVERSPREAD MY
ZONES TONIGHT WITH THE UPPER DEFORMATION ZONE AS THE SURFACE LOW
MOVES INTO SOUTHEAST KANSAS AND UNDERGOES EXPLOSIVE DEEPENING.
PRESSURE GRADIENTS WILL BE HORRENDOUS BY MORNING AS THE COLDER AIR
SLAMS SOUTH WITH THE COLD CONVEYOR BELT ON THE WEST SIDE OF THE LOW.
THE MODELS HAVE FORECAST H8 WINDS WITH THE DESCENDING COLD JET IN
THE NEIGHBORHOOD OF 60 TO 70KTS BY THURSDAY MORNING WITH THE WRAP
AROUND PRECIPITATION LIKELY TO TURN RAPIDLY TO SNOW. THE SNOW SHOULD
BEGIN BY MORNING IN MY NORTHERN ZONES AND SPREAD SOUTHEAST THROUGH
THE DAY. THE MODELS APPEAR A BIT AMBITIOUS WITH SNOW ACCUMULATIONS
AS THEY HAVE WITH THE LAST FEW STORMS AND WILL NOT BITE ON THE 6 TO
8 INCHES FORECAST BY THE ETA FOR MY NORTHERN ZONES BY THURSDAY
EVENING. BESIDES, THE MAIN PROBLEM IS LIKELY TO BE BLOWING AND
DRIFTING OF THE SNOW THAT FALLS. GIVEN POSSIBLE HIGH WIND CRITERIA
ALONG WITH THE SNOW WOULD NOT BE AT ALL SURPRISED TO SEE NEAR
BLIZZARD CONDITIONS OVER THE NORTHEASTERN 1/2 OF MY ZONES BY
THURSDAY AFTERNOON. BY EVENING THE SURFACE LOW EJECTS INTO SOUTHERN
MISSOURI AND NORTHERN ARKANSAS WITH THE GRADIENT DROPPING OFF
RAPIDLY FROM WEST TO EAST ACROSS MY ZONES DURING THE EVENING.

THE COLDER SURFACE HIGH SHOULD DOMINATE THURSDAY NIGHT IN THE WAKE
OF THE FIRST SYSTEM AS THE PACIFIC SYSTEM DIGS INTO THE SOUTHWESTERN
US. GIVEN THE DISPARITY MENTIONED ABOVE IN MODEL INITIALIZATION OF
THIS SYSTEM WILL LOOK FOR THIS SYSTEM TO DIG A BIT MORE THAN THE AVN
FORECAST AND BE A LITTLE SLOWER TO EJECT INTO THE SOUTHERN PLAINS.
FOR FRIDAY WILL PLAY SOME HIGHER LEVEL CLOUD IN THE UPPER BAROCLINIC
ZONE BUT WILL NOT BITE ON PRECIPITATION FOR MY ZONES DURING THE
DAY.

FOR TEMPERATURES, THE MORNING LOW SHOULD ALSO BE THE DAYTIME HIGH
FOR THURSDAY IN THE FACE OF FIERCE COLD AIR ADVECTION. WITH AT LEAST
SOME CLEARING THURSDAY NIGHT WILL LOOK FOR READINGS AT OR BELOW THE
FWC NUMBERS ESPECIALLY FOR THOSE AREAS THAT HAVE SOME SNOW
ACCUMULATION. WILL ALSO UNDERCUT FWC FOR HIGHS ON FRIDAY DUE TO
CLOUD COVER AND REMAINING SNOW COVER.

DETERMINING BANNERS FOR THIS EVENT IS CHALLENGING. PER COORDINATION
WITH ALL SURROUNDING OFFICES HAVE ARRIVED AT THE FOLLOWING. WIND
ADVISORY LATE TONIGHT ALL ZONES. HIGH WIND WATCH TOMORROW FOR
SOUTHERN...SOUTHEASTERN AND SOUTHWESTERN ZONES. WINTER STORM WATCH
TOMORROW CENTRAL ZONES AND WINTER STORM WARNING TOMORROW
NORTHEASTERN ZONES. COORDINATION EFFORTS COMPLICATED BY DIFFERING
ADVISORY AND WARNING CRITERIA FOR SURROUNDING OFFICES BUT NWS
FORECASTERS AT THESE OFFICES EASED THE TRANSITION NICELY.

EXTENDED DISCUSSION...
STILL A LOT OF UNCERTAINTY IN HOW THE WEATHER SITUATION IS GOING TO
UNFOLD THIS WEEKEND. MODELS ARE MORE OR LESS HOLDING ONTO THEIR
INDIVIDUAL SOLUTIONS OVER THE LAST FEW RUNS.  MOST OF THE MODELS
(I.E. MRF,UKMET AND CANADIAN) MORE OR LESS MOVE THE H5 LOW SOUTHEAST
THROUGH THE FOUR CORNERS REGION AND OUT ACROSS OKLAHOMA WHILE THE
13/12Z RUN OF THE ECMWF IS HOLDING ON TO A MORE SOUTHERN TRACK, LIKE
ITS PREVIOUS RUN, AND DIGS THE UPPER LOW EVEN DEEPER INTO NORTHERN
MEXICO BY SUNDAY MORNING.

AIREPS OVER THE NORTHERN PACIFIC, SOUTH OF THE ALEUTIAN ISLANDS,
SHOW A 190KT JET MAX AT THE H25 LEVEL. THIS WOULD POINT TO THE WAVE
DIGGING MORE THAN MOST OF THE MODELS ARE INDICATING.  AVN AND ETA
MODELS AT 60 HRS HAVE THE UPPER LOW IN THE VICINITY OF THE
UTAH/NEVADA BORDER WITH INDICATIONS OF A STRONG JET ON THE WEST TO
SOUTHWEST SIDE.  THIS WOULD POINT TO MORE DIGGING AS WELL BUT NOT
SURE IF IT WILL BE AS FAR SOUTH AS THE ECMWF.

TO FURTHER COMPLICATE MATTERS, THE UPPER LEVEL CIRCULATION IS IN THE
PROCESS OF A WAVE TRANSITION.  THE LOOP OF THE 500 MB HEIGHT 1-DAY
ANOMALY IS TRENDING TOWARD AN ELONGATED AREA OF LOWER THAN NORMAL
HEIGHTS EXTENDING FROM WESTERN CANADA INTO THE MIDWEST REGION.
THIS WOULD LEND CREDENCE TO A MORE NORTHERLY TRACK AND SIGNIFICANT
SNOW OVER WESTERN KANSAS.  IF THE LOW TAKES A MORE SOUTHERN TRACK IT
WILL TAKE THE THREAT OF HEAVY SNOW FARTHER TO THE SOUTH AS WELL.
ANOTHER FACTOR THAT WOULD LEAN TOWARD A LESS SIGNIFICANT EVENT IS
THE RAPIDLY DEVELOPING STORM SYSTEM COMING OUT INTO THE PLAINS
TONIGHT.  AFTER THIS STORM MOVES EAST OF THE REGION, IT WILL LEAVE
THIS NEXT STORM WITH A LOT OF STATIC STABILITY IN THE LOWER LEVELS
OF THE ATMOSPHERE THUS MAKING IT HARDER TO GET SURFACE LOW
DEVELOPMENT IN OUR VICINITY, BUT MORE TOWARDS THE SOUTHERN PLAINS AND
GULF COAST REGION.  NEEDLESS TO SAY, A LOT OF UNCERTAINTY.  BELIEVE
THAT THE CHANCES FOR PRECIP ARE HIGH ENOUGH TO RAISE THE CHANCE FOR
PRECIP INTO THE LIKELY CATEGORY ON SATURDAY.

FOR THE REMAINDER OF THE EXTENDED, BELIEVE THE LOW WILL BE A LITTLE
MORE PROGRESSIVE THAN THE MRF INDICATES.  SHOULD SEE A RAPID WARMUP
BACK INTO THE 50S OVER PARTS OF THE CWA ON MONDAY AFTERNOON WITH
TEMPERATURES CLIMBING BACK INTO THE 60S OVER THE ENTIRE AREA BY
WEDNESDAY.  ANOTHER WAVE MOVING OUT OF THE NORTHERN ROCKIES LATER IN
THE WEEK COULD BRING ANOTHER ROUND OF COOLER WEATHER TO THE CENTRAL
PLAINS AND WILL CONTINUE THE TREND OF BELOW NORMAL TEMPERATURES IN
THE 8 TO 10 DAY OUTLOOK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 030/030 018/038 026 56-
GCK 029/029 017/039 028 44-
EHA 032/035 020/043 030 22-
LBL 033/033 021/042 029 22-
HYS 029/029 016/036 024 88-
P28 035/037 022/043 030 672

.DDC...KSZ030-031-043>046-061>066-074>081-084>090 WND ADVSRY LATE
       TNGT. KSZ030-031-045-046-065 WNTR STRM WRNG TMRW.
       KSZ043-044-063-064-077>078 WNTR STMR WTCH TMRW.
       KSZ061-062-066-074>076-080-081-084>090 HIGH WND
       WATCH TMRW.

JOHNSON/GERARD

In the hours before

Special weather statement, Mar 14, 4:02 PM CST, 3 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-151000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CST WED MAR 14 2001

...A DOUBLE WHAMMY OF WINTER WEATHER REMAINS POSSIBLE...

OUR CURRENT WINTER STORM SHOULD EXIT THE REGION THURSDAY EVENING BUT
WE WILL NOT BE OUT OF THE WOODS YET. ANOTHER UPPER LEVEL DISTURBANCE
WILL MOVE SOUTHEAST ACROSS THE WESTERN UNITED STATES AND HEAD FOR THE
CENTRAL PLAINS BY THE BEGINNING OF THE WEEKEND. AS THIS SYSTEM
ENCOUNTERS A DEVELOPING LOW PRESSURE SYSTEM AT THE SURFACE IN
NORTHEASTERN NEW MEXICO, RAIN OR SNOW WILL AGAIN DEVELOP ACROSS
WESTERN KANSAS FRIDAY NIGHT. WITH COLDER AIR RETURNING SATURDAY THE
CHANCE FOR SNOW WILL INCREASE SATURDAY, SATURDAY NIGHT AND POSSIBLY
INTO SUNDAY.

THE EXACT TRACK OF THIS DEVELOPING STORM SYSTEM REMAINS UNCERTAIN
THEREFORE THE FORECAST OF THE PRECIPITATION TYPE EARLY ON SATURDAY
AS WELL AS ACCUMULATION OF SNOW OVER THE WEEKEND IS NOT POSSIBLE.

CURRENT THINKING THOUGH IS THAT PRECIPITATION WILL START AS RAIN
FRIDAY NIGHT AND CHANGE TO SNOW DURING THE DAY ON SATURDAY AND
CONTINUE AS SNOW ON SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. YOU MAY
ALSO FIND ADDITIONAL WEATHER INFORMATION ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

JOHNSON/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 6:18 PM CSTSevere Thunderstorm WarningDDCGray42 min
Mar 14, 6:27 PM CSTSevere Thunderstorm WarningDDCHodgeman48 min
Mar 14, 6:36 PM CSTSevere Thunderstorm WarningDDCFord39 min
Mar 14, 6:38 PM CSTSevere Thunderstorm WarningDDCFinney, Gray, Haskell52 min
Mar 14, 7:16 PM CSTSevere Thunderstorm WarningDDCClark, Ford, Meade59 min
Mar 14, 7:30 PM CSTSevere Thunderstorm WarningDDCGray30 min
Mar 14, 8:48 PM CSTSevere Thunderstorm WarningDDCBarber, Pratt42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.